Classification & Assessment in Psychiatry · Paper A
Movement disorders in clinical practice (drug-induced)
Timing matters here because the exact movement pattern plus the antipsychotic timeline together decide whether to stop the drug or treat urgently. Movement disorders are first described by their specific movement pattern, before any cause is inferred, and drug-induced movement problems follow a predictable timeline after starting an antipsychotic. For example, imagine a patient who develops painful, sustained muscle spasms within hours of a first dose of a high-potencyHow small a dose of a drug is needed to produce a given effect.Read more → antipsychotic. In practice, that rapid timing points to an acute dystonic reaction, not tardive dyskinesia, which takes months to years.
Tremor is rhythmic oscillation, which can occur at rest, with sustained posture, or during movement toward a target. Chorea is irregular, non-rhythmic, flowing dance-like movement, while athetosis is slower writhing, often blending with chorea as choreoathetosis. DystoniaInvoluntary muscle contractions causing abnormal, sometimes painful, postures or movements.Read more → is sustained or repetitive twisting contraction producing an abnormal posture. MyoclonusSudden, brief, involuntary muscle jerks.Read more → is a sudden, brief, shock-like jerk. Tics are stereotyped, suppressible movements preceded by an urge and relieved by performing them. Acute dystonic reactions occur within hours to days of starting a high-potencyHow small a dose of a drug is needed to produce a given effect.Read more → dopamine-blocking drug. AkathisiaAn inner restlessness and urge to keep moving, a common side effect of antipsychotic drugs.Read more →, a subjective inner restlessness, usually appears within weeks. Tardive dyskinesia emerges after months to years of cumulative dopamine blockade and is often irreversible. Picture a patient on long-term antipsychotic treatment who develops slow, repetitive lip-smacking movements after several years. In practice, that late timing points to tardive dyskinesia, which can worsen if anticholinergicBlocking the action of acetylcholine, a nerve chemical, causing effects like a dry mouth and blurred vision.Read more → drugs are added.
Psychiatrists prescribe dopamine-blocking drugs constantly, and those drugs cause a whole family of movement disorders that look alarming if you have not learned to name them. Being able to describe a movement precisely, and place it on a timeline, is what turns a frightening bedside finding into a specific, manageable diagnosis rather than a guess.
Movement disorders are best approached in two separate steps: first describe the movement itself using precise phenomenological terms, and only then work out the likely cause. Mixing these steps up, jumping straight to "this is probably drug-induced" without first characterising the movement, is a common source of misdiagnosis.
The single most useful, and most commonly skipped, discriminator for drug-induced movement disorders is timing after the causative drug was started or increased, not the movement type alone, since several different movements can occur from the same drug depending purely on how long the patient has been exposed. A clinician who does not ask "how long has this been going on, and when did the drug start or change" will struggle to tell an acute dystonic reaction from tardive dyskinesia even though their management is almost opposite.
Tremor is a rhythmic, oscillating movement that can occur at rest (resting tremor, classic for Parkinson's disease), with a sustained posture (postural tremor, classic for essential tremor or lithium toxicity), or during a targeted action (intention tremor, classic for cerebellar disease). Chorea is an irregular, non-rhythmic, flowing, dance-like movement that seems to move randomly between body parts. Athetosis is a slower, writhing movement, and the two frequently blend together as choreoathetosis. is a sustained or repetitive twisting muscle contraction that produces an abnormal posture, for example a neck pulled forcibly to one side. is a sudden, brief, shock-like muscle jerk. Tics are stereotyped, repetitive movements or vocalisations preceded by a premonitory urge (an uncomfortable sensation building beforehand) and briefly suppressible by the patient, which distinguishes them from most other movement disorders.
Antipsychotics (dopamine -blocking drugs, especially older "typical" agents) cause a well-recognised family of movement disorders that differ sharply by how soon after starting the drug they appear. An acute dystonic reaction develops within hours to a few days of starting or increasing a high- antipsychotic, producing sudden, painful, sustained muscle spasms, classically of the neck, jaw, or eyes, and is treated urgently with an or antihistaminergic drug. is a subjective inner restlessness with an inability to stay still, usually appearing within days to weeks, and is easily mistaken for worsening agitation or anxiety if the clinician does not ask directly about the restless, driven feeling. Drug-induced parkinsonism (tremor, rigidity, and slowed movement resembling Parkinson's disease) typically appears over weeks to months and is usually reversible on stopping or reducing the drug. Tardive dyskinesia, in contrast, emerges only after months to years of cumulative dopamine blockade, presents as repetitive orofacial movements such as lip-smacking or tongue protrusion, and can be irreversible even after the drug is stopped; anticholinergic drugs can worsen it, unlike the earlier reactions they help treat. For example, imagine a patient who develops sudden, painful neck spasms within hours of a first dose of haloperidol, a high-potency antipsychotic. The rapid timing points clearly to an acute dystonic reaction, not tardive dyskinesia, which by definition only appears after prolonged exposure measured in months to years.
Not every chorea or tic has a drug cause, and confusing these with the drug-induced family above leads straight to the wrong management. Sydenham's chorea follows group A streptococcal infection in children (part of the broader picture of rheumatic fever) and usually resolves over weeks to months, unlike drug-induced chorea, which tracks a medication timeline instead of an infection. Huntington's disease is an inherited, progressive condition combining chorea with cognitive decline and psychiatric symptoms, often appearing first as a change in personality or mood before the movement disorder becomes obvious, and unlike drug-induced movements it does not improve when any medication is stopped. Tourette syndrome is a childhood-onset tic disorder combining multiple motor tics and at least one vocal tic for over a year, distinguished from drug-induced tics by its early onset, chronic course, and the characteristic premonitory urge.
Diagnostic criteria and investigation depend heavily on the suspected cause: a careful drug history (including recent dose changes) is the single most useful investigation for suspected drug-induced movement disorders, while suspected Huntington's disease warrants genetic testing and suspected Sydenham's chorea warrants screening for recent streptococcal infection. Structured rating scales, such as the Abnormal Involuntary Movement Scale, support monitoring for tardive dyskinesia over time in patients on long-term antipsychotics, an approach reflected in Maudsley Prescribing Guidelines advice on antipsychotic monitoring.
Management follows the timeline logic above: acute is treated urgently with an ; is managed by reducing the antipsychotic dose, switching drugs, or adding a beta-blocker; drug-induced parkinsonism usually improves with dose reduction; and tardive dyskinesia is managed by stopping the causative drug where possible, since it may not fully reverse, with specialist options such as tetrabenazine considered in persistent cases.
The classic trap question describes a patient with orofacial movements and asks you to choose between an and stopping the drug: the exam wants you to recognise tardive dyskinesia from the chronic timeline and choose stopping/reducing the antipsychotic, because , the correct answer for acute , actually worsen tardive dyskinesia.
Matching the exact movement phenomenology, chorea, , tremor, tics, or , to its precise timeline after starting a drug (or to a relevant non-drug trigger such as streptococcal infection) is what turns a vague description of "abnormal movements" into an actionable diagnosis and a specific management plan.